Mississippi, 2004

Hail in Mississippi, May 31, 2004

May 31, 2004 · NWS LIX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 31, 10:05 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 31, 10:05 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1105 AM CDT MON MAY 31 2004

...UPDATED TO REMOVE SMALL CRAFT ADVISORY AND ADD TORNADO WATCH...

.DISCUSSION...
MODELS SHOW SOME DIFFERENCE THIS AM WITH AVN BEING THE OUTLIER. BOTH
INITIALIZE FAIRLY WELL AND ARE CLOSE THROUGH 30 HOURS. AFTER 30
HOURS AVN APPEARS TO HAVE SOME CONVECTIVE FEEDBACK PROBLEMS WITH A
STRONG BULLSEYE OF WEATHER OVER NORTHERN LA AND CARRIES SAME EAST
ACROSS CENTRAL MS AND AL THROUGH 02/00Z. ETA SHOWS LESS VORTICITY
AND CONVECTIVE PRECIPITATION AND SHOWS AREAL OUTLINE COVERING MORE
TERRITORY IN LA THAN AVN. SINCE THE SURFACE FRONTAL BOUNDARY WILL BE
IN THE CENTRAL LA TO CENTRAL AL AREA TUESDAY...THIS SHOULD ACT TO
FOCUS CONVECTIVE DEVELOPMENT. AVN AND ETA 250MB JET PROGS KEEP THE
AREA NORTH OF THE FRONT IN NORTH MS AND NORTH AL IN BEST POSITION
FOR MAX UPPER LEVEL DIFLUENCE. HOWEVER...LOW LEVEL INFLOW FROM GULF
MIXED WITH AFTERNOON HEATING AND POTENTIAL OUTFLOW BOUNDARIES WILL
KEEP OUR CWA IN THREAT OF CONVECTIVE WEATHER INTO TUESDAY...WILL
KEEP LIKELY POPS IN AREA FOR TUESDAY. HAVE ALSO DIVERGED FROM AVN
MOS GUIDANCE FOR WEDNESDAY. MODELS KEEP LA UNDER NORTHWEST FLOW
ALOFT AND SUGGEST A SERIES OF WEAK SHORT WAVES MOVING THROUGH THE
BROAD TROUGH ACROSS THE OHIO AND MISSISSIPPI VALLEY THROUGH FRIDAY.
WILL UP THE POPS TO CHANCE CATEGORY EACH AFTERNOON AND EVENING. WILL
KEEP THE SMALL CRAFT ADVISORY CONDITIONS UP FOR TODAY AND LOWER THEM
IN THE AFTERNOON/EARLY EVENING.

&&

PRELIMINARY POINT NUMBERS...
MCB 86 71 90 71 / 80 40 70 10
BTR 88 75 90 74 / 70 40 70 10
MSY 90 77 89 76 / 50 30 60 10
GPT 87 75 87 75 / 50 30 60 10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH LAC005-007-033-037-047-051-063-071-075-077-
     087-089-091-093-095-103-10 5-117-121-125.
MS...TORNADO WATCH MSC005-045-047-059-113-147-157.
LA AND MS COASTAL WATERS...NONE.

&&

25
Hazardous weather outlook, May 31, 10:00 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT MON MAY 31 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
SOUTHWEST MISSISSIPPI AND SPREAD SOUTHWARD THIS AFTERNOON AND
TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE AND BE ACCOMPANIED BY
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EARLY EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
AN ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 10:00 AM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT MON MAY 31 2004

MSZ070-071-311700-
PIKE-WALTHALL-
1100 AM CDT MON MAY 31 2004

...STRONG THUNDERSTORMS MOVING EAST THROUGH PORTIONS OF
   PIKE AND WALTHALL COUNTIES...

AT 1058 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS MOVING EAST ABOUT 25 TO 30 MPH THROUGH CENTRAL
PORTIONS OF PIKE COUNTY TOWARDS WALTHALL COUNTY. STRONG GUSTY WINDS
TO 45 MPH...LOCALLY HEAVY RAINS AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THE STRONGER STORMS.

A TORNADO WATCH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
AND WARNINGS CONCERNING THIS FLOOD POTENTIAL.

The radar

The Mobile radar (KMOB), 81 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harrison

When
May 31, 1:15 PM CST
Where
Harrison County, 15 mi N of Gulfport
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.600, -89.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397669.